3 ms·
Ouch, I feel your pain. I had multiple bouts of bronchitis and pneumonia and sinus infections and probably a cold or two and sometimes at the same time. Those
by silencio 16y ago
Ouch, I feel your pain.
I had multiple bouts of bronchitis and pneumonia and sinus infections and probably a cold or two and sometimes at the same time. Those were definitely diagnosed and treated as they came, but I had an underlying cough that would not go away. Everyone blamed the cough on lingering effects of the bronchitis and blamed the runny nose on the sinus infections and general breathing problems on the fact that I had just had (insert infection here)...so everyone treated that and just gave me way too much narcotic cough syrup so I can sleep at night.
What it really was was that I had all of those, but they weren't as severe or as lingering as everyone thought it was as the runny nose was primarily from allergies and cough from asthma that I thought I had "grown out" of years ago. Mind you, some of the drugs to treat the symptoms were still the same, but everyone was so focused on the obvious and on the past (that I had had asthma and it was successfully treated with primarily Advair) that nobody thought to realize that maybe, just maybe, it was back and triggered by something and that all these issues were also overblown as a result, and the same drugs wouldn't necessarily work this time around. Someone at some point suspected the right thing, but Advair used to work for me, and it didn't work this time around, and more than one had put me on prednisone at some point or another and that should have done something but it didn't make a big difference either, so that came and went off the list a couple times. On the flip side, they weren't so cavalier about antibiotics, as I kept on getting switched to new ones as the old one would either stop working or wasn't effective after a few days.
So with a fresh slate and with not making assumptions based on even as-recent-as-a-week-ago past, my House thought the infections were related (had enough antibiotics and more to mask the symptoms, but probably not gone altogether) and that my asthma was probably back and bothering me at the same time since if he ignored all the symptoms clearly and only associated with my infections, it was exactly asthma, rather than shoehorning that into "oh it's because of the bronchitis" cause that's what happens to "most people". In the end, one month of Levaquin seemed to work to obliterate my then-sinus infection, and the rest of it disappeared into thin air when I started a combination of Symbicort, predisone, Xyzal and Astepro. Unfortunately I doubt that would work well for you as half that are steroids :S
Soooo...I know when I had the sinus infections from hell, my neti pot was my best friend (every hour, if I could get away with it...), but I don't have any suggestions beyond that :( My story is more of a "people made assumptions and they were wrong about something so obvious" than a rare/hard to diagnose one.
- ahoyhere 16y agoThanks for sharing your story. Unfortunately, you're right, what helped you couldn't help me... I can't take Advair (although it kinda helped), because of anxiety attacks and hallucinations. I also can't take Levaquin! I took it once 5 years ago for a sinus infection, and had to stop in a couple days, because of stabbing pains in my ankles and elbows. Did you know that one of the side effects is listed as "tendon rupture"!? I panicked and stopped taking it, the doctor later agreed, but the pain lasted for weeks. So scary. And I was a thin girl til I got an extremely rare side effect from a birth control shot called Depo Provera. They only put it in the literature years after it wrecked my body. I'm screwed :) EDIT: My complaint about the asthma is actually the opposite of yours. My doctors want to treat it as simple asthma, when I hadn't had symptoms for 12 years, until my misguided attempt to avoid antibiotics completely knocked me on my ass for 6 weeks.
- silencio 16y agoThe side effects of Levaquin still haunt me, despite having had none of them. It's been months, and I've heard stories about these issues appearing out of nowhere months later...still waiting for the tendon rupture to happen, heh. I'm a girl too, and I avoid any suggestion of depo provera like the plague. I love the idea of the convenience (I am so bad with regularly timed pills, and am on nuvaring now), but the common issue of bone density loss alone steered me clear away, I can't imagine what happened to you :( Honestly, I'd just consider getting multiple opinions. The surgeons will tell you to think about surgery, the various specialists will focus on your issues as it relates to their knowledge...no fault of their own, but finding the right person makes a huge difference. Good luck!
- ahoyhere 16y agoWow! I had no idea those side effects could last so long. Maybe that's behind my sudden spraining of both ankles that happened months later? I'd always had floppy ankles, likely to fall over, but never really hurt myself when I did… You're smart to avoid depo provera. I hope you encourage your friends too, as well. I didn't have any of the terrible side effects known at the time (eg. permanent bleeding) but I got glucose intolerance, which causes the body to respond crazy-like to carbohydrates of any kind, and caused me to gain weight no matter what I did. I kept telling the docs, "Something is wrong!" and them saying "No, it'll even out, it's fine." or "Your appetite is just increased," even though my boyfriend backed me up that it was not. Jerks. And of course the combination of depo+weight gain made me depressed and mentally foggy, and even less likely to advocate for myself, a nice one-two punch. I gained so much weight, so fast, over 2 years, that my skin looks like a white-on-white zebra. I'll never look good in a bikini (even if I do manage to ever lose it all, which doesn't seem likely).